Alert archive / Georgia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 145, NWS Jacksonville, FL

July 28, 2021Atkinson County, Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 28, 2021, 6:28 PM EDT for Atkinson County, Coffee County, Georgia. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 6:28 PM EDT (22:28 UTC)
Expired
Jul 28, 2021, 6:45 PM EDT
In force
17 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atkinson County, GA, Coffee County, GA

The radar

The Moody AFB radar (KVAX), 55 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:35 PM EDTTSTM WND DMG7 Se Douglas, GAA TREE WAS BLOWN DOWN ACROSS RACCOON BRIDGE ROAD. THE TIME OF THE EVENT WAS BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS52 KJAX 282228
SVRJAX
GAC003-069-282245-
/O.NEW.KJAX.SV.W.0145.210728T2228Z-210728T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
628 PM EDT Wed Jul 28 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Southern Coffee County in southeastern Georgia...
  Atkinson County in southeastern Georgia...

* Until 645 PM EDT.

* At 628 PM EDT, a severe thunderstorm was located over Willacoochee,
  moving south at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Douglas, Pearson, Willacoochee and Axson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3147 8314 3147 8312 3156 8306 3154 8265
      3118 8272 3119 8305 3123 8305 3128 8303
      3131 8306 3134 8307 3136 8310 3139 8311
      3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 2228Z 018DEG 31KT 3134 8304 

HAIL...0.75IN
WIND...60MPH
 
$$

NELSON
2 follow-up statements
621 
WWUS52 KJAX 282240
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
640 PM EDT Wed Jul 28 2021

GAC069-282249-
/O.CAN.KJAX.SV.W.0145.000000T0000Z-210728T2245Z/
Coffee GA-
640 PM EDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COFFEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3142 8314 3142 8310 3141 8307 3135 8274
      3134 8273 3119 8272 3119 8305 3123 8305
      3128 8303 3131 8306 3134 8307 3136 8310
      3139 8311 3140 8314
TIME...MOT...LOC 2239Z 015DEG 24KT 3129 8305 

$$

GAC003-282245-
/O.CON.KJAX.SV.W.0145.000000T0000Z-210728T2245Z/
Atkinson GA-
640 PM EDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR ATKINSON COUNTY...

At 639 PM EDT, a severe thunderstorm was located near Willacoochee,
moving south at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pearson, Willacoochee and Axson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3142 8314 3142 8310 3141 8307 3135 8274
      3134 8273 3119 8272 3119 8305 3123 8305
      3128 8303 3131 8306 3134 8307 3136 8310
      3139 8311 3140 8314
TIME...MOT...LOC 2239Z 015DEG 24KT 3129 8305 

HAIL...0.75IN
WIND...60MPH
 
$$

NELSON
469 
WWUS52 KJAX 282246
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
646 PM EDT Wed Jul 28 2021

GAC003-282255-
/O.EXP.KJAX.SV.W.0145.000000T0000Z-210728T2245Z/
Atkinson GA-
646 PM EDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR ATKINSON COUNTY HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3142 8314 3142 8310 3141 8307 3135 8274
      3134 8273 3119 8272 3119 8305 3123 8305
      3128 8303 3131 8306 3134 8307 3136 8310
      3139 8311 3140 8314
TIME...MOT...LOC 2245Z 018DEG 31KT 3126 8306 

$$

NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:49 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 28, 2:49 PM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
249 PM EDT Wed Jul 28 2021

.Near Term.../through Thursday/...

The region will be between high pressure to the southeast and weak
troughing to the northwest through Thursday. A weak area of low
pressure is expected to be to the northeast this evening, and
continue through Thursday. This low will affect the flow enough to
influence sea breeze interactions.

Convective coverage will be greatest over inland NE FL this
afternoon due to the Gulf coast sea breeze pushing in. Activity will
diminish this evening with loss of diurnal heating. For Thursday
afternoon, best sea breeze convergence will occur over NE FL, so
have focused highest precipitation chances there.

Temperatures will trend a little above normal Tonight. For Thursday,
highs will be near to a little below normal over NE FL due to
expected convective coverage, but a little above normal over SE GA
where not as much activity is expected.

&&

.Short Term.../Thursday night through Sunday/...

The region will be between high pressure to the southeast and a
frontal zone to the northwest this period. This will provide for a
mainly southwest flow, with the Gulf sea breeze most active as it
pushes inland through the day. The east coast sea breeze will
struggle to get much past I95 during the afternoons this period due
to the southwest flow. With this pattern will focus greatest
convective chances inland on the Gulf sea breeze.

Temperatures will trend above normal this period, with the
combination of heat and humidity likely pushing heat index values
into Advisory range for good portions of the area each afternoon
this period. Far inland NE FL should have lowest heat index values
due to the Gulf sea breeze, and increased potential for convection.

&&

.Long Term.../Sunday night through Wednesday/...

The pattern with the frontal zone just to the northwest and high
pressure to the southeast will continue through Monday. The frontal
zone will move further to the northwest Tuesday into Wednesday, with
high pressure building more toward the east. Moisture is expected to
increase across the region this period, with the Gulf sea breeze
being most active, as east coast sea breeze largely remains pinned
near the coast due to southwest flow. Above normal chances for
convection this period, mainly in the afternoon and evening hours.

Temperatures will trend near normal at night. Highs will trend from
near normal Monday to a little below normal Tuesday and Wednesday.

&&

.Marine...

The region will be between high pressure to the southeast and a
frontal zone to the northwest through the upcoming weekend. A weak
surface low will be just northeast of area waters through Thursday.

Rip Currents: SE GA: Low risk Today, Moderate Thursday
              NE FL: Moderate risk through Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  94  74  98  77 /  30  20   0  10   0
SSI  77  89  77  93  80 /  40  10   0  10   0
JAX  74  92  75  97  77 /  50  20  10  10   0
SGJ  74  89  75  93  77 /  50  30  10  10   0
GNV  74  90  75  93  76 /  50  60  20  30   0
OCF  73  90  75  93  76 /  50  60  20  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 28, 5:40 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
540 PM EDT Wed Jul 28 2021

FLZ124-125-132-133-225-232-325-425-282230-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Nassau FL-Coastal Duval FL-
540 PM EDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NASSAU...NORTHERN ST.
JOHNS...NORTHWESTERN CLAY AND DUVAL COUNTIES UNTIL 630 PM EDT...

* At 539 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Ortega, or near Jacksonville,
  moving east at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Jacksonville, Orange Park, Unf, Mandarin, Arlington, Ponte Vedra
  Beach, Neptune Beach, Baymeadows, Cisco Gardens and Ortega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3012 8133 3015 8201 3042 8187 3057 8140
TIME...MOT...LOC 2139Z 291DEG 14KT 3029 8172

NELSON
Special weather statement, Jul 28, 5:44 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
544 PM EDT Wed Jul 28 2021

FLZ020-021-023-122-222-282230-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-
544 PM EDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...CENTRAL
COLUMBIA...NORTHEASTERN SUWANNEE AND SOUTHERN HAMILTON COUNTIES UNTIL
630 PM EDT...

* At 544 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Five Points, or over Lake City,
  moving southeast at 10 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Lake City, Live Oak, White Springs, Wellborn, Five Points,
  Watertown, Winfield, Olustee, Suwannee Valley and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3033 8300 3035 8225 3014 8212 3014 8245
      3013 8246 3011 8298
TIME...MOT...LOC 2144Z 328DEG 7KT 3023 8266

NELSON
Local storm report, Jul 28, 5:49 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     MAYPORT                 30.38N 81.42W
07/28/2021  M46 MPH          DUVAL              FL   AWOS

            AWOS STATION KNRB MAYPORT NAVAL STATION.

&&

DD
Local storm report, Jul 28, 5:58 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
558 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
07/28/2021  M41 MPH          AMZ452             FL   MESONET

            MESONET STATION XHUP HUGUENOT PARK.

&&

DD
Special weather statement, Jul 28, 6:02 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
602 PM EDT Wed Jul 28 2021

GAZ132-149-282245-
Atkinson GA-Coffee GA-
602 PM EDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE AND ATKINSON
COUNTIES UNTIL 645 PM EDT...

* At 602 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Nicholls, or 11 miles east of
  Douglas, moving southwest at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Pearson, Willacoochee and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3149 8311 3148 8261 3147 8261 3147 8263
      3127 8264 3129 8266 3128 8270 3124 8270
      3124 8305 3128 8303 3131 8306 3133 8306
      3135 8308 3136 8310 3139 8311 3140 8313
      3147 8313
TIME...MOT...LOC 2202Z 040DEG 11KT 3146 8267

NELSON
Local storm report, Jul 28, 6:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
07/28/2021  M45 MPH          AMZ452             FL   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            N MAYPORT. MESONET STATION XHUP HUGUENOT
            PARK.

&&

DD

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:10 PM EDTAreal Flood WarningJAXBrantley, Camden, Glynn3 hr
Jul 27, 8:16 PM EDTSpecial Weather StatementJAXWayne44 min
Jul 27, 8:42 PM EDTSpecial Weather StatementJAXBrantley48 min
Jul 27, 8:56 PM EDTSpecial Weather StatementJAXGlynn94 min
Jul 27, 9:04 PM EDTSpecial Weather StatementJAXAppling, Jeff Davis41 min
Jul 27, 9:44 PM EDTSpecial Weather StatementJAXAppling, Jeff Davis76 min
Jul 27, 10:14 PM EDTAreal Flood WarningJAXAppling, Bacon, Jeff Davis2 hr
Jul 27, 10:28 PM EDTSpecial Weather StatementJAXPierce62 min
Jul 27, 11:02 PM EDTAreal Flood WarningJAXBrantley, Pierce, Wayne118 min
Jul 28, 4:45 PM EDTSpecial Weather StatementJAXJeff Davis45 min
Jul 28, 5:27 PM EDTSpecial Weather StatementJAXBacon, Coffee, Jeff Davis63 min
Jul 28, 6:02 PM EDTSpecial Weather StatementJAXAtkinson43 min
Jul 28, 6:49 PM EDTSpecial Weather StatementJAXAtkinson26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.